Back to square one

Hi everyone, had a few days from hell with bad side effects these included:


Pains in left side of chest

Serious bouts of mood swings and depression

Joint pains

So decided to see GP who knows me very well (and I have great respect for).I am now really confused as she has decided to take me off the 50mcg of Levo as she said side effects were probably due to taking this, booked me in for an ECG next week and a review in 4 weeks time, in the meantime she wants me back on Sertraline (which after 12 years have just slowly weaned myself off them) what do I do I ask myself! Totally confused..

These are all results of bloods taken to date:

2/6/16 - TSH 5.12 mU/L (0.30 - 4.40) high

T4 level 11.0 pmo1/L (9.0 - 19.1)

B12 normali

2/8/16 - TSH level 1.56 mU/L (0.30 - 4.40)

Would love to hear your views 😎

8 Replies

  • Suggest you ask your nice GP to check levels of vitamin d, b12, folate and ferratin. These all need to at good (not just average) levels for thyroid hormones (our own or replacement ones) to work in our cells.

    Also have you had thyroid antibodies checked? There are two sorts TPO Ab and TG Ab. (Thyroid peroxidase and thyroglobulin) Both need checking, if either, or both are high this means autoimmune thyroid - called Hashimoto's, the most common cause of being hypo. NHS rarely checks TPO and almost never checks TG.

    Make sure you get the actual figures from tests (including ranges - figures in brackets). You are entitled to copies of your own results. Some surgeries make nominal charge for printing out.

    Alternatively you can now ask for online access to your own medical records. Though not all surgeries can do this yet, or may not have blood test results available yet online, but all should be doing this with couple of years.

    When you get results suggest you make a new post on here and members can offer advice on any vitamin supplements needed

    If you can not get GP to do these tests, then like many of us, you can get them done privately

    Blue Horizon - Thyroid plus eleven tests all these.

  • Thanks for your info it was very helpful. I will wait until review and see what I feel like and what she suggests but it's good to know I can get tested privately and can get supplements. Can't help thinking it's going to be a battle to get tests done on NHS 😊

  • Zizzy1591 What does 'B12 normal' mean? Do you have the figure? It could be one point within the bottom of range and classed as normal but you would be deficient and need serious supplementing if not injections.

    Are you happy to come off the Levo? It think a reduction to 25mcg for now would have been more sensible and then see how you feel.

    If you don't want to go back on the Sertraline then don't. Your thyroid is probably at the bottom of all this. Get the tests SlowDragon has suggested, get a full picture of what is going on and go from there.

  • Many thanks for your reply didn't get in depth details of B12 test will ask at review. Not sure I was happy coming off Levo but she was pretty adamant that I should stop taking it. As for the Sertraline decided not to take it for a while want to see how things go for a few weeks, as you say it could be thyroid disorder that's at the root of it. 😊

  • Keep asking questions on here Z and on the PAS forum within HU.

    J 🍀

  • Thanks will do 😊

  • The symptoms could very well be side-effects of the levo. But, they are also symptoms of low thyroid.

    But, even if it is the levo, the solution is not to take you off levo and put you on anti-depressants! She could try another brand of levo, or even just increase the dose. How long have you been on 50 mcg? I think it's about time you had an increase if you've been on it since 2/6/16. It's only a starter dose, and you're not supposed to stay on it for longer than six weeks.

    'B12 normal' is meaningless. What is 'normal'? In range? The range is so vast, it can't all be 'normal'. Optimal is 1000. So, unless your B12 was 1000, then it is not 'normal'. You really do need the numbers, not just your doctor's opinion. They are often wrong!

    I agree with SlowDragon, you do need a lot more testing to find the cause of the problems. Your doctor should not be just taking the easy way out - and the least expensive! - but prescribing you antidepressants. :)

  • Can't help feeling that the expense of testing on the NHS is at the root of this. Will ask for more info at review for B12. Not going back on Sertraline for a few weeks and see how I feel 😊

You may also like...